Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 7, NWS Medford, OR

January 23, 2019Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at Jan 23, 2019, 5:19 AM PST for Klamath County, Lake County, Oregon; Modoc County, California. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 5:19 AM PST (13:19 UTC)
Expired
Jan 23, 2019, 7:00 PM PST
In force
14 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS76 KMFR 231319
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
519 AM PST Wed Jan 23 2019


ORZ030-031-240130-
/O.NEW.KMFR.WI.Y.0007.190123T1319Z-190124T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
519 AM PST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 7 PM PST this evening. 

* Winds...Northwest 20 to 35 mph with gusts to 45 mph. 

* Timing...This morning through early this evening. Strongest 
  winds are expected late this morning and this afternoon. 

* Locations include...Mountains and higher terrain in eastern
  Klamath and Lake counties, including Winter Rim, the Warner
  Mountains and the Hart Mountains. This also includes higher
  portions of Highway 140 east of Lakeview. 

* Impacts...Driving could be difficult, especially for high
  profile vehicles. Loose and unsecured items may be blown about
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with 
higher gusts possible. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution. 

&&

$$

CAZ085-240130-
/O.NEW.KMFR.WI.Y.0007.190123T1319Z-190124T0300Z/
Modoc County-
519 AM PST Wed Jan 23 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 7 PM PST this evening. 

* Winds...Northwest 20 to 35 mph with gusts to 45 mph. 

* Timing...This morning through early this evening. Strongest 
  winds are expected late this morning and this afternoon. 

* Locations include...Warner mountains in eastern Modoc County.
  This also includes higher portions of Highway 299 east of
  Alturas.

* Impacts...Driving could be difficult, especially for high
  profile vehicles. Loose and unsecured items may be blown about
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
209 
WWUS76 KMFR 232241
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
241 PM PST Wed Jan 23 2019


ORZ030-031-240300-
/O.CON.KMFR.WI.Y.0007.000000T0000Z-190124T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
241 PM PST Wed Jan 23 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* Winds...Northwest 20 to 35 mph with gusts to 45 mph.

* Timing...Through early this evening. Strongest winds are
  expected this afternoon. 

* Locations include...Mountains and higher terrain in eastern 
  Klamath and Lake counties, including Winter Rim, the Warner 
  Mountains and the Hart Mountains. This also includes higher 
  portions of Highway 140 east of Lakeview. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ085-240300-
/O.CON.KMFR.WI.Y.0007.000000T0000Z-190124T0300Z/
Modoc County-
241 PM PST Wed Jan 23 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* Winds...Northwest 20 to 35 mph with gusts to 45 mph.

* Timing...Through early this evening. Strongest winds are
  expected this afternoon. 

* Locations include...Warner mountains in eastern Modoc County. 
  This also includes higher portions of Highway 299 east of 
  Alturas. 

* Impacts...Driving could be difficult, especially for high 
  profile vehicles. Loose and unsecured items may be blown about 
  or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
983 
WWUS76 KMFR 240231
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
631 PM PST Wed Jan 23 2019

ORZ030-031-240345-
/O.EXP.KMFR.WI.Y.0007.000000T0000Z-190124T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
631 PM PST Wed Jan 23 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have diminished.

$$

CAZ085-240345-
/O.EXP.KMFR.WI.Y.0007.000000T0000Z-190124T0300Z/
Modoc County-
631 PM PST Wed Jan 23 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have diminished. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 23, 4:20 AM PST, 59 minutes earlier.

Area forecast discussion, Jan 23, 4:20 AM PST, 59 minutes before
Area Forecast Discussion
National Weather Service Medford OR
420 AM PST Wed Jan 23 2019

The Aviation section has been updated...

.SHORT TERM...A frontal boundary is shifting south into the area.
Rain and mountain snow has spread into southwest Oregon this
morning. Precipitation will increase this morning and continue
into the afternoon and evening, before diminishing tonight. Moist
onshore flow will bring light to moderate precipitation with
greatest amounts along the coast, coastal mountains and into the
Southern Oregon Cascades. Precipitation may spread into portions
of northern California today as well. Snow levels vary this
morning from around 6000 feet or higher west of the Cascades in
Oregon to generally around 4000 to 5000 feet from the Cascades
east. Snow levels are expected to rise during the late morning and
afternoon today to 6000 to 7500 feet. However before snow levels
rise, snow of 1 to 4 inches may accumulate in the Southern Oregon
Cascades this morning, especially near Diamond Lake and Crater
Lake. Breezy west winds are also likely today over the Cascades
and for areas east of the Cascades.

Behind this front, the high pressure ridge centered offshore will
nudge inland tonight. Flow aloft will turn northerly and expect
showers to taper off. The ridge will strengthen over the area
Thursday. This will bring dry weather to the area. Valleys are
expected to see areas of fog tonight into Thursday morning,
especially for areas west of the Cascades. However, valleys east
of the Cascades may see patchy freezing fog develop tonight into
Thursday morning as well.

The ridge will remain in place Friday but a weak shortwave will
move over the ridge and into the area. This disturbance will be
weak though so do not expect any precipitation with it.
Temperatures are forecast to start out quite cold on Friday
morning, especially for eastern areas with guidance indicating
temperatures in the teens east of the Cascades. West of of the
Cascades, expect areas of valley fog and freezing fog Friday
morning with morning temperatures in the low to mid 30s in
southwest Oregon valleys and in the 20s to low 30s for valley in
Siskiyou county. Breezy easterly winds are forecast across the
coastal ridges as a surface thermal trough strengthens along the
coast.

.LONG TERM...Saturday, the upper ridge will shift inland over the
region and bring a warm and dry pattern to the area. However,
valley inversions will allow for areas of valley fog during the
overnight and morning periods in western valleys. Breezy east
winds are expected over the ridges on Saturday with warming
temperatures over the mountains and dry humidities during the day.
Also expect east to northeast winds to result in a mild Chetco
effect, bringing warmer temperatures to the Brookings area on
Saturday. This may also occur on Friday for the Brookings area but
will peak on Saturday.

On Sunday the upper ridge will begin to weaken and shift offshore
as an upper trough gradually shifts southward into areas east of
the Cascades, becoming centered over Idaho, Montana and Wyoming by
Sunday evening. The inversion is expected to break during the
afternoon and this combined with the warm air mass still in
place, is expected to bring warm temperatures areawide. Highs are
forecast in the upper 50s to near 60 for western valleys on
Sunday and in the low 50s for eastern valleys.

Late Sunday into Monday, the upper trough will continue to shift
southeastward. This pattern is expected to bring a cooling trend
on Monday, especially for areas east of the Cascades. However,
expect continued dry weather with the upper ridge centered just
offshore. An increasing surface pressure gradient is expected to
result in strong gusty east winds over the ridge tops on Monday
and into Tuesday. Along with gusty winds, mountains are expected
to see dry daytime humidities Monday into Tuesday.

&&

.AVIATION...For the 24/12Z TAFs...
A cold front moving southeastward into the area this morning will
bring lowering ceilings and visibilities through the morning hours.
Current IFR through VFR conditions are expected to deteriorate to
LIFR to MVFR west of the Cascades. Some improvement to IFR through
VFR is expected late this afternoon into early this evening.
Clearing this evening and overnight is expected to result in
widespread fog and freezing fog Thursday morning, especially, but
not confined to, areas west of the Cascades. Expect terrain
obscurations from the Cascades westward today to become partial this
afternoon and evening, before clearing tonight. BTL

&&

.MARINE...Updated 200 AM PST Wednesday, 23 January 2019...
Breezy south winds, strongest in the vicinity of Cape Blanco and
points northward, will continue this morning in association with a
cold front. Seas will build to levels hazardous to small craft and
are then expected to persist into early Thursday morning before
subsiding. Winds will become northerly and gradually increase
Thursday as a thermal trough develops, likely reaching advisory
levels south of Cape Blanco Thursday evening through Saturday
morning. A prolonged period of relatively calm winds and seas is
then expected Saturday afternoon through early next week, though
some model guidance does suggest northerlies may surge briefly to
advisory levels again late Sunday into Monday as a dry cold front
moves through. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 10 AM PST this morning for
     PZZ350-356-370.
     Small Craft Advisory for hazardous seas until 4 AM PST Thursday
     for PZZ356-370-376.
     Small Craft Advisory for hazardous seas from 10 AM this morning
     to 4 AM PST Thursday for PZZ350.

CC/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:21 AM PSTSmall Craft Advisory for Hazardous SeasMFR32 hr
Jan 23, 2:11 PM PSTSmall Craft AdvisoryMFR62 hr

Nearby

Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.